If you take antidepressants such as fluoxetine (marketed as Prozac) early in your pregnancy, you may be doubling the risk that your newborn will be born with a heart defect, according to a new study.
However, the vast majority of children born to women who take such antidepressants - known as selective serotonin reuptake inhibitors (SSRIs) - do not have such defects, the researchers are quick to note.
Earlier studies have tied SSRIs during pregnancy to heart defects, but also to even more serious birth defects. According to the new study of nearly half a million children born in Denmark between 1996 and 2003, however, only heart defects are likely to be associated with the antidepressants, note co-author Dr. Lars Henning Pedersen, from Aarhus University, Denmark, and colleagues.
Along with fluoxetine, sertraline (marketed as Zoloft) and citalopram (marketed as Celexa) seemed to increase the risk more than others, as did using more than one antidepressant at a time, according to the report in the September 25th Online First issue of BMJ.
Overall, SSRI use in early pregnancy, defined as 28 days before to 112 days after conception, doubled the risk of a particular kind of heart defect involving a piece of tissue that separates parts of the heart.
Sertraline more than tripled the risk, while citalopram more than doubled it. Using more than one SSRI nearly quintupled the risk of the heart defect.
However, the number of children born with such defects was still quite small: For about every 250 pregnant women who did not take SSRIs, one infant was born with the defect, while about two were born with the defect for every 250 women who took one SSRI, and four for every 200 mothers who took more than one.
Pedersen told Reuters Health that the results surprised the team.
Still, in an accompanying editorial, Dr. Christina Chambers, from the University of California, San Diego, comments that doctors and patients need to balance the small risks associated with SSRIs against those associated with undertreatment or no treatment.
SOURCE: BMJ, online September 25, 2009.